Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 207, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Oct 29, 1998, 7:01 PM CST for Christian County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 29, 1998, 7:01 PM CST (01:01 UTC)
- Expired
- Oct 29, 1998, 7:45 PM CST
- In force
- 44 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Christian County, IL
The radar
The Lincoln radar (KILX), 67 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 29, 3:15 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 300102 SVRSPI ILC021-300145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 701 PM CST THU OCT 29 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHRISTIAN COUNTY IN CENTRAL ILLINOIS * UNTIL 745 PM CST * AT 701 PM CST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF MORRISONVILLE... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MORRISONVILLE TAYLORVILLE STONINGTON LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. KH/BC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:15 PM CST, 4 hours 46 minutes earlier.
Area forecast discussion, Oct 29, 2:15 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 PM CST THU OCT 29 1998 SHORT RANGE FORECAST MODELS AGREE FAIRLY WELL WITH SYNOPTIC FEATURES THROUGH FRI. CUTOFF UPPER LEVEL LOW OVER FAR SE ND AT 18Z WILL DEVELOP A PVA CENTER NEAR THE IA/IL BORDER BY 00Z/FRI TRACKING E TO NE IL/NW IN BY 06Z/FRI. SURFACE LOW PRESSURE OVER FAR NE SD WITH WARM FRONT EXTENDING SE ACROSS CENTRAL IL/W KY. PREFRONTAL TROUGH/DRY LINE OVER CENTRAL IA/W MO WITH COLD FRONT ABOUT 100SM FURTHER W OVER WEST IA/EAST KS. MODELS SLOWLY WEAKEN LOW PRESSURE NE TO N OF MN BY 12Z/FRI WITH DRY LINE/PREFRONTAL TROUGH TRACKING E ACROSS CENTRAL IL BETWEEN 23Z-03Z WITH COLD FRONT FOLLOWING ABOUT 4 HOURS LATER. CAPES RUNNING BETWEEN 1000-2000 J/KG FROM IL W WITH LIFTED INDICES OF MINUS 3-6C. WOULD GO WITH A LIKELY CHANCE OF THUNDERSTORMS THIS EVENING ACROSS CENTRAL IL. SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FROM DEC/BMI WEST AND WOULD MENTION A FEW STORMS COULD BE SEVERE EARLY THIS EVENING. GOOD THETA-E ADVECTION/MOISTURE CONVERGENCE AHEAD OF FRONT...BUT WITH LOSS OF DAYTIME HEATING AND UPPER LEVEL ENERGY FOCUSED MORE OVER N IL...EXPECT STORMS TO WEAKEN AFTER SUNSET. SHOWERS COULD LINGER EARLY OVERNIGHT OVER FAR EAST/NE IL UNTIL COLD FRONT CLEARS THE STATE BETWEEN 07-08Z. MOSTLY CLOUDY SKIES TONIGHT WITH S WINDS 10-15 MPH AND GUSTY THIS EVENING BECOMING W AROUND 10 MPH OVERNIGHT. WITH PLENTY OF CLOUDS AND MIXING OF BOUNDARY LAYER TO CONTINUE...GOING A FEW DEGREES ABOVE MILDER FWC LOWS...FWC 3 DEGREES ABOVE FAN LOWS. LOWS TONIGHT AVG 55-60 BUT TO RANGE FROM MID 50S NW TOWARD PIA TO AROUND 60 SE NEAR CMI/LWV. SKIES TO BECOME PARTLY SUNNY FRI MORNING AS H5 RIDGE BUILDS BACK N ACROSS THE MISSISSIPPI VALLEY AND SURFACE HIGH PRESSURE OVER THE NORTHERN ROCKIES NOSES SE TOWARD THE MID MISSISSIPPI VALLEY. WEST WINDS 10-15 MPH TURN NW WITH H85 TEMPS OF 12-13C TODAY COOLING ABOUT 2C FRI. FAVOR COOLER FAN HIGHS...FAN 4-5 DEGREES COOLEVR THAN FWC. HIGHS IN THE MID 60S N OF ILX AND 65-70 FROM ILX S. PIA 55/64 60 SPI 55/66 60 DEC 57/67 50 CMI 58/66 61 LWV 60/69 51 HUETTL/MILLER
In the hours before
Local storm report, Oct 29, 4:28 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
428 PM CST THU OCT 29 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 2 E VIRGINIA IL WIND DAMAGE
10/29/98 CASS TWO UTILITY POLES WERE
SNAPPED IN HALF (SHERIFF)
0200 PM 2 E VIRGINIA IL 1.75 INCH HAIL
10/29/98 CASS (SHERIFF)
0225 PM PHILADELPHIA IL WIND DAMAGE
10/29/98 CASS 13 UTILITY POLES BLOWN
DOWN (ISP)
0244 PM 2 W PETERSBURG IL 60 MPH TSTM GUST
10/29/98 MENARD (ESDA)
0255 PM 5 N ATHENS IL .75 INCH HAIL
10/29/98 MENARD (ESDA)
BYRDNearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.